Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2022, 6:45 PM CDT for 4 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2022, 6:45 PM CDT (23:45 UTC)
- Expired
- May 24, 2022, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
542
WUUS54 KMAF 242345
SVRMAF
TXC173-329-383-461-250030-
/O.NEW.KMAF.SV.W.0099.220524T2345Z-220525T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
645 PM CDT Tue May 24 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Glasscock County in western Texas...
Eastern Midland County in western Texas...
Northwestern Reagan County in western Texas...
Northeastern Upton County in western Texas...
* Until 730 PM CDT.
* At 645 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Greenwood to 10 miles southeast
of Midland to 14 miles southeast of Midland International Air and
Space Port to 11 miles south of Odessa, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garden City, Greenwood, Saint Lawrence, Midkiff and Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3170 10145 3162 10156 3151 10178 3170 10223
3175 10203 3187 10195 3207 10191 3208 10168
3208 10156 3206 10141
TIME...MOT...LOC 2345Z 283DEG 32KT 3210 10196 3188 10200 3177 10208
3174 10222 3172 10232
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
161 follow-up statement
880
WWUS54 KMAF 250003
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
703 PM CDT Tue May 24 2022
TXC173-329-383-461-250030-
/O.CON.KMAF.SV.W.0099.000000T0000Z-220525T0030Z/
Glasscock TX-Midland TX-Reagan TX-Upton TX-
703 PM CDT Tue May 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR GLASSCOCK...EASTERN MIDLAND...NORTHWESTERN REAGAN AND
NORTHEASTERN UPTON COUNTIES...
At 702 PM CDT, severe thunderstorms were located along a line
extending from near Stanton to 12 miles south of Greenwood to 20
miles southeast of Midland to 17 miles southeast of Midland
International Air and Space Port to 16 miles southeast of Odessa,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garden City, Saint Lawrence, Midkiff and Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3170 10145 3162 10156 3151 10177 3172 10193
3183 10191 3207 10181 3208 10168 3208 10156
3206 10141
TIME...MOT...LOC 0002Z 283DEG 32KT 3207 10183 3185 10187 3174 10195
3171 10209 3169 10219
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:56 PM CDT, 49 minutes earlier.
Area forecast discussion, May 24, 5:56 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT Tue May 24 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 554 PM CDT Tue May 24 2022
Area radars suggest convection will have cleared all by KMAF by
issuance time. A cold front will keep winds up/gusty for a few
hours, then ease up overnight. Otherwise, VFR conditions will
prevail.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 148 PM CDT Tue May 24 2022
A closed low forms today over Ern CO/NE NM with the trough
extending southward across NM and Far WT. Tonight this low will
move into Wrn KS/OK and roll across the rest of the state
Wednesday.
A late season front and outflows from overnight storms to the
north will push across the area this afternoon and evening. Lows
tonight will be in the 40s north... 50s central... 60s south.
Temps Wednesday will be unusually cool for this time of year in
post frontal conditions with highs in the 70s and 80s.
Currently have a slight risk of severe storms that includes
portions of SE NM and most of the Permian Basin. Models develop
storms that come down across Lea county late this afternoon into
the northern Permian Basin. Scurry and Mitchell will have the best
chance for rain. Currently have storms near ROW that could be the
start of it. Some storms could become severe with large hail and
damaging wind. Locally heavy rain will also be possible as MAF 12z
sounding had PW up to 0.93 inch. No rain expected Wednesday.
The front will squeeze through GDP late this afternoon and evening
and a High Wind Warning is in effect.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 148 PM CDT Tue May 24 2022
Hot and dry will be the story Thursday through the Memorial Day
Weekend, as ridging develops eastward over the region coincident
with increasing southerly return flow at the surface. Highs
Thursday will rebound above normal into the upper 80s and lower
to mid 90s for most, with the warming trend continuing into the
weekend. A trough progressing from the Pacific Northwest into the
Rockies Saturday will flatten the ridge somewhat as the ridge
shifts east, resulting in a transition to quasizonal/southwesterly
flow aloft over Southeast New Mexico and West Texas. Dry,
downslope southwesterly flow will yield our hottest temperatures
of the forecast this weekend, with widespread highs in the lower
100s Saturday and Sunday, with potential Heat Advisory conditions
across a large swath of the Permian Basin, Trans Pecos, and Rio
Grande Valley. Temperatures Monday will cool slightly as 850mb
temperatures fall several degrees in response to a deepening
trough over the western CONUS, though highs will still top out in
the upper 90s and lower 100s areawide. Thus, those with outdoor
plans this holiday weekend will need to plan accordingly, as heat-
related illnesses will be a major concern.
Thereafter, the pattern becomes increasingly amplified as ridging
strengthens over the eastern CONUS and the longwave trough remains
entrenched to the west. Temperatures locally will slowly cool
through midweek next week as moisture increases over the area,
though will still remain at least a few degrees above normal. The
return of precipitation chances will depend entirely on the
evolution and eventual progression of the aforementioned trough to
the west, and for now, the next chance for rain looks to be next
Wednesday. Until then, dry conditions will persist.
&&
.FIRE WEATHER...
Issued at 148 PM CDT Tue May 24 2022
Critical fire weather conditions will continue through early this
evening for locations across Culberson county (including the
Guadalupe and Delaware Mountains) and Reeves county south across
the Davis Mountains and Marfa Plateau. The dryline will remain
east of these areas this afternoon, with westerly winds around
20-30mph coincident with RHs below 10%. A cold front will move
through the area early this evening accompanied by a sharp
northerly to northeasterly wind shift, reaching Southeast New
Mexico and the northern Permian Basin around 23Z/600PM CDT, I-10
by around 02Z/900PM CDT, and the Rio Grande by 05Z/12AM CDT.
Elevated and gusty winds will continue for a few hours post-front,
with winds then becoming light overnight. In the wake of this
cold front, below normal temperatures are expected Wednesday,
before a warming trend begins Thursday. Fire weather concerns look
to be mitigated Wednesday and Thursday before increasing again
Friday and especially through the weekend as increasing westerly
to southwesterly winds develop along with well above normal
temperatures in the 90s and 100s, yielding RHs in the single
digits nearly areawide both Saturday and Sunday. Aside from
thunderstorm chances this afternoon and evening, the forecast
through early next week remains dry. Storms that develop today and
tonight will be accompanied by lightning and gusty, erratic
winds, and some wetting rains may also be possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 51 77 55 91 / 30 0 0 0
Carlsbad 47 79 52 92 / 0 0 0 0
Dryden 60 85 61 92 / 10 0 0 0
Fort Stockton 52 80 58 94 / 10 0 0 0
Guadalupe Pass 45 76 57 87 / 0 0 0 0
Hobbs 45 77 51 89 / 10 0 0 0
Marfa 45 79 46 91 / 0 0 0 0
Midland Intl Airport 51 79 57 91 / 20 0 0 0
Odessa 50 79 58 91 / 20 0 0 0
Wink 50 80 54 93 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Marfa Plateau-Reeves
County Plains-Van Horn and Highway 54 Corridor.
High Wind Warning until 4 AM CDT /3 AM MDT/ Wednesday for
Guadalupe and Delaware Mountains.
NM...None.
&&
SHORT TERM...44
LONG TERM....84
AVIATION...72Hazardous weather outlook, May 24, 1:52 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 152 PM CDT Tue May 24 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 152 PM CDT Tue May 24 2022 /1252 PM MDT Tue May 24 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms this afternoon and evening across portions of Southeast New Mexico and most of the Permian Basin. Large hail and damaging wind are the main concerns. Brief heavy rainfall will also be possible. Dry and windy conditions expected across the west... A Red Flag Warning is in effect for the Guadalupe and Davis Mountains and adjacent plains this afternoon and evening. A High Wind Warning is in effect for Guadalupe pass this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread critical fire weather is expected Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening east of a Maljamar to McCamey line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 24, 6:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 5 NW MIDLAND 32.05N 102.14W
05/24/2022 M3.00 INCH MIDLAND TX AMATEUR RADIO
INTERSECTION OF CR 60 AND HOLIDAY HILL ROAD.
&&
SAKLocal storm report, May 24, 6:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 1 NNE HOBBS 32.74N 103.16W
05/24/2022 LEA NM PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
SAKLocal storm report, May 24, 6:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 6 S GARDENDALE 31.94N 102.39W
05/24/2022 ECTOR TX PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
SAKLocal storm report, May 24, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 5 N MONUMENT 32.70N 103.26W
05/24/2022 LEA NM PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
SAKLocal storm report, May 24, 6:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL GARDEN CITY 31.87N 101.48W
05/24/2022 E2.50 INCH GLASSCOCK TX PUBLIC
&&
SAKLocal storm report, May 24, 6:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT TUE MAY 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST MIDLAND INTERNATIONAL 31.94N 102.19W
05/24/2022 M74 MPH MIDLAND TX ASOS
MIDLAND INTERNATIONAL ASOS.
&&
SAKThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:14 PM CDT | Areal Flood Advisory | MAF | Reeves | 2 hr |
| May 23, 7:23 PM CDT | Areal Flood Advisory | MAF | Borden, Howard | 112 min |
| May 23, 7:30 PM CDT | Special Weather Statement | MAF | Borden | 45 min |
| May 23, 8:06 PM CDT | Special Weather Statement | MAF | Reeves | 39 min |
| May 23, 9:52 PM CDT | Special Weather Statement | MAF | Loving | 38 min |
| May 23, 10:43 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| May 23, 11:07 PM CDT | Special Weather Statement | MAF | Andrews | 23 min |
| May 23, 11:24 PM CDT | Special Weather Statement | MAF | Loving | 36 min |
| May 23, 11:32 PM CDT | Special Weather Statement | MAF | Andrews, Loving, Winkler | 28 min |
| May 23, 11:53 PM CDT | Special Weather Statement | MAF | Gaines | 37 min |
| May 23, 11:57 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 33 min |
| May 24, 12:21 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Ward | 39 min |
| May 24, 12:31 AM CDT | Special Weather Statement | MAF | Dawson | 44 min |
| May 24, 2:23 AM CDT | High Wind Warning | MAF | Culberson | 20 hr |
| May 24, 3:18 AM CDT | Red Flag Warning | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 18 hr |
| May 24, 3:02 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 58 min |
| May 24, 3:05 PM CDT | Special Weather Statement | MAF | Yoakum | 40 min |
| May 24, 3:05 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 55 min |
| May 24, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 24, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| May 24, 3:48 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| May 24, 3:51 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| May 24, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 64 min |
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 14 min |
| May 24, 4:33 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| May 24, 4:34 PM CDT | Tornado Warning | MAF | Andrews | 27 min |
| May 24, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 42 min |
| May 24, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 60 min |
| May 24, 5:08 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 67 min |
| May 24, 5:26 PM CDT | Dust Storm Advisory | MAF | Crane, Ector, Glasscock, Martin, Midland, Upton | 64 min |
| May 24, 5:31 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| May 24, 5:34 PM CDT | Special Weather Statement | MAF | Andrews | 41 min |
| May 24, 5:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 55 min |
| May 24, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 50 min |
| May 24, 6:05 PM CDT | Tornado Warning | MAF | Glasscock | 40 min |
| May 24, 6:10 PM CDT | Dust Storm Advisory | MAF | Crane, Pecos, Reagan, Upton, Ward | 95 min |
| May 24, 6:25 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 31 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 31 min |
| May 24, 6:52 PM CDT | Areal Flood Advisory | MAF | Glasscock, Martin, Midland | 3 hr |
| May 24, 6:52 PM CDT | Special Weather Statement | MAF | Scurry | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.